On the Diophantine equation \(x^2 + p^{2k} = y^n\) (Q999108): Difference between revisions

From MaRDI portal
Added link to MaRDI item.
RedirectionBot (talk | contribs)
Removed claim: reviewed by (P1447): Item:Q819887
Property / reviewed by
 
Property / reviewed by: Alain S. Togbé / rank
Normal rank
 

Revision as of 03:19, 21 February 2024

scientific article
Language Label Description Also known as
English
On the Diophantine equation \(x^2 + p^{2k} = y^n\)
scientific article

    Statements

    On the Diophantine equation \(x^2 + p^{2k} = y^n\) (English)
    0 references
    0 references
    0 references
    30 January 2009
    0 references
    The Diophantine equation \[ x^2+D=y^n, \] where \(D, n, x, y\) are positive integers and \(n\geq 3\), has a very long and rich history. In 1850, Lebesgue was the first to obtain a non-trivial result. He proved that the above equation has no solutions when \(C=1\) [Nouv. Ann. Math. 9, 178--181 (1850)]. Since then, the equation was solved for several values of the parameter \(D\) in the range \(1\leq D\leq 100\). Recently, several authors became interested in the case when \(D\) is positive and only the prime factors of \(D\) are specified, for example, the case when \(D=p^k\), where \(p\) is a prime number. See the brief survey done by \textit{F. S. Abu Muriefah} and \textit{Y. Bugeaud} [Rev. Colomb. Math. 40, No. 1, 31--37 (2006; Zbl 1189.11019)]. In this paper, the authors extend earlier results obtained by \textit{I. Pink} [Publ. Math. 70, No. 1--2, 149--166 (2006; Zbl 1121.11028)]. They consider the case \(D=p^{2k}\), where \(p\geq 2\) is a prime number. So for \(2\leq p\leq 100\), they determine all solutions \((x, y, p, n, k)\) of the Diophantine equation \[ x^2+p^{2k}=y^n,\; \text{where}\; x\geq 1,\; y\geq 1,\; n\geq 3\; \text{prime},\; k\geq 0,\; \text{and}\; \gcd(x, y)=1. \] Moreover, they deduce that the equation has no solution \((x, y, p, n, k)\) with \(x\geq 1,\; y\geq 1,\; n\geq 5\; \text{prime},\; k\geq 0,\; \text{and}\; \gcd(x, y)=1\). The proofs of these results are based on Pink's result cited above and a deep result of \textit{Y. Bilu}, \textit{G. Hanrot} and \textit{P. M. Voutier} on primitive divisors of Lehmer numbers [see J. Reine Angew. Math. 539, 75--122 (2001; Zbl 0995.11010)].
    0 references
    exponential Diophantine equations
    0 references
    primitive divisors
    0 references

    Identifiers